Alert archive / Georgia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 54, NWS Columbia, SC

May 25, 2000Columbia County, Lincoln County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at May 25, 2000, 6:03 PM EDT for Columbia County, Lincoln County, Georgia. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 2000, 6:03 PM EDT (22:03 UTC)
Expired
May 25, 2000, 6:30 PM EDT
In force
27 min
Issued by
NWS Columbia, SC
Area
Whole counties

Counties Columbia County, GA, Lincoln County, GA

The radar

The Columbia radar (KCAE), 119 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 6:10 PM EDTHail 0.75Amity, GASKYWARN spotter reported 3/4 inch hail.
May 25, 6:15 PM EDTHail 0.75Winfield, GASKYWARN spotter reported 3/4 inch hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 1:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2000-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2000-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2105 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

288 
WUUS52 KCAE 252205
SVRCAE
GAC073-181-252230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
603 PM EDT THU MAY 25 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COLUMBIA COUNTY IN EAST CENTRAL GEORGIA
  SOUTHERN LINCOLN COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 630 PM EDT.

* AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MCDUFFIE COUNTY...OR ABOUT 12 MILES NORTH
  OF THOMSON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE OVER...
  SOUTHEASTERN LINCOLN COUNTY AT 620 PM EDT
  NORTHERN COLUMBIA COUNTY AT 620 PM EDT

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA.

BLP/CDL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:20 PM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 25, 2:20 PM EDT, 3 hours 43 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-077-260620-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA, SC
220 PM EDT THU MAY 25 2000

TROUGH OVR WRN NC TO NRN GA WILL MOVE SWD TONIGHT INTO THE CWA. 12Z
REAL TIME SOUNDINGS FOR FFC AND CHS AS WELL AS FCST SOUNDINGS FOR
OUR CWA SHOW SOME LOW LVL MOISTURE WITH MID LEVEL DRYING ABOVE. EVEN
WHEN MODIFIED THE SOUNDINGS HAVE CAPES FROM 2000-3000... LI FROM -6
TO -8...AND DECENT TOTALS AND SWEAT INDICES. HOWEVERE THESE
SOUNDINGS DO HAVE A RATHER STRONG LOW LEVEL CAP WHICH WILL HAVE TO
BE OVERCOME BY GOOD LIFT. BELIEVE ENOUGH SFC CONVERGENCE AND LIFT
WILL BE PROVIDED BY THE SFC TROUGH AND PERHAPS AIDED BY SOME OUTFLOW
BOUNDARIES FROM ACTIVITY IN SOUTHERN NC. ALL OF THESE FAVORABLE
CONVECTIVE PARAMETERS AS WELL AS DECENT COOLING ALOFT ARE MOST
PREVALENT IN THE NRN PTN OF OUR CWA FOR SCT TSTMS THIS EVENING.

THE LATEST ETA RUN SHOWS TROF REMAINING ACROSS SRN CWA ON FRIDAY
THEN MOVING N OF THE AREA ON FRIDAY NIGHT. THIS WILL FAVOR BEST
CHANCE OF CONVECTION OVER SOUTHER PTN OF CWA FRIDAY. BY LATE FRIDAY
THE MID LEVEL RIDGE BUILDS ALONG WITH WARMING TEMPS ALOFT.

WILL GENERALLY ACCEPT ETA MODEL GUIDANCE TEMPS WITH SLIGHT COOLING
ADJ FOR SFC BOUNDARY MOVING THRU NRN PTN OF THE CWA.

FOR THE EXTENDED PERIOD UPPER RIDGE IN OUR AREA WILL BE REPLACED BY
TROUGH/GOOD SHORT WAVE AND SFC FNT ON SUNDAY AND MONDAY EXITING EWD
ON TUESDAY.

FCSTID = 24
CAE   70  90  66  92 /  30  20  20  20
AGS   70  91  66  93 /  30  30  20  20
SSC   70  90  66  92 /  30  20  20  20
OGB   70  91  66  93 /  30  30  20  20

.CAE...
GA...SEVERE THUNDERSTORM WATCH UNTIL 800 PM EDT THURSDAY FOR ZONES
GAZ040.
SC...SEVERE THUNDERSTORM WATCH UNTIL 800 PM EDT THURSDAY FOR ZONES
SCZ018-020-025-026.

BLP

In the hours before

Local storm report, May 25, 4:17 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
417 PM EDT THU MAY 25 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

405 PM     15 MILES S OF SUMTER      SC   1.00 INCH HAIL
05/25/00   SUMTER                         REPORTED TO LOCAL
                                          TELEVISION STATION BY
                                          VIEWER NEAR PINEWOOD|

LCV
Local storm report, May 25, 4:53 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
453 PM EDT THU MAY 25 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

432 PM     6 NNW MANNING             SC   .75 INCH HAIL
05/25/00   CLARENDON                      REPORTED BY SPOTTER NEAR
                                          ALCOLU

440 PM     18 NNE MANNING            SC   1.75 INCH HAIL
05/25/00   CLARENDON                      REPORTED BY COUNTY EPD IN
                                          TOWN OF TURBEVILLE

LCV
Local storm report, May 25, 5:05 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
505 PM EDT THU MAY 25 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

447 PM     20 SE COLUMBIA            SC   1.00 INCH HAIL
05/25/00   RICHLAND                       REPORTED BY CONGAREE
                                          SWAMP NATIONAL MONUMENT
                                          HQ

BC
Local storm report, May 25, 5:17 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
517 PM EDT THU MAY 25 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

507 PM     MANNING                   SC   .75 INCH HAIL
05/25/00   CLARENDON                      REPORT BY CLARENDON
                                          COUNTY SHERIFF DEPT.

502 PM     TURBEVILLE                SC   1.00 INCH HAIL
05/25/00   CLARENDON                      REPORT BY CLARENDON
                                          COUNTY SHERIFF DEPT.

BC
Local storm report, May 25, 5:19 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
519 PM EDT THU MAY 25 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

516 PM     ALCOLU                    SC   1.00 INCH HAIL
05/25/00   CLARENDON                      REPORT BY CLARENDON
                                          COUNTY EPD

BC
Local storm report, May 25, 5:23 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
523 PM EDT THU MAY 25 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

520 PM     PAXVILLE                  SC   .75 INCH HAIL
05/25/00   CLARENDON                      REPORT BY HAM RADIO
                                          SPOTTER

BC

Nearby

Severe Thunderstorm Warnings in Georgia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.